I am taking 100mg of metoprolol and Flecainide for afib. Has anyone had any problems with anxiety on these meds?
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Hi @justkiddingkim6, You will notice that I altered your title just to give our members more information about your post and I also added it to the anxiety group and the heart rhythm group so we can see if other members have had a similar experience. @kenny48, @kkwmp, @mel1, and @danab are just a few that have dealt with A-fib and can perhaps contribute to this conversation. I see you started the Flecainide in November of last year. Is anxiety something that has since started after beginning this medicine? Are you experiencing any other side effects?
Hi @justkiddingkim6, your meds are a lot stronger than mine, and different as well, but my wife has some experience along your lines. I've had A-fib for five years, mainly without conscious symptoms; it shows up on my EKG every time though. I take 25mg Carvedilol twice a day and 40mg Lisinopril once. My wife developed supraventricular tachycardia last year, tried Flecainide 100mg twice daily and Atenolol 25 once. but it threw her off balance a lot, so the Flecainide went away. She hasn't had palpitations for several months, and we think that might be attributable to her new exercise regimen and possibly cutting her statin in half. My Carvedilol and her Atenolol are beta blockers like your Metoprolol. No problems from them. We're both treated by a cardiologist now to deal with the heart rhythm problems, but in the past, our main hypertension treatment came from our nephrologists, since kidneys are so important to electrolyte balance in the blood — especially sodium and potassium — and Adrenalin carries a lot of signals between the brain, the adrenal glands on the surface of the kidneys, and the muscles. She is psychologically stable, anxious only about how much money I waste. I'm the flake in the family. I'd be interested in any side effects you're having, as Amanda is, if you wouldn't mind sharing information on them. Martin
I have been on these meds for about 2 years. I have SVT’s and atrial fib. I started with just the metoprolol but it wasn’t enough so he added Flecainide. I am also on Eliquis. I haven’t felt like myself since I started the meds. I can’t put a finger on it. I was on Venlafaxine before the heart issues for many years. I had no problems with it. My cardiologist did not want me on that particular drug while on a blood thinner. So I had to taper the meds and get off of it. It was horrible getting off. I never want to do it again. Pharmacist told me my withdrawal was common with that drug. So I did well off of it. Then, a few months ago , the anxiety came back but it’s weird. I am the worst when I wake up and get very hot. After I am up for awhile, I feel better but am still anxious. I have seen on this site where others have mentioned hating the side effects for Metoprolol and specifically mentioned anxiety, especially when getting off of the drug. It was a while back and I didn’t pay a lot of attention to it. Now, I am very curious about the anxiety and wonder if others have experienced it and how it was handled.
Jump to this post
@justkiddingkim6, I am not surprised to hear more about anxiety as a side effect of Metoprolol, because over the past five years, quite a number of its users have mentioned such problems. Neither my wife nor I have met that dark path, since we haven't used the drug. But both of us have used other beta blockers with no similar experiences. We also have heard repeated complaints about Metoprolol side effects when patients using it have dropped it abruptly or too fast or without coordinating with their whole medical team, not just their cardiologist or other doctor who prescribed it. Incidentally, a range of other beta blockers produce the same side effects with quick termination of the drug or failure to coordinate withdrawal effectively. You have me thinking about another factor — exercise — as a therapy for anxiety and even depression — not exceedingly active exercise, but balanced programs that build confidence in both body and soul without excessive strain. My wife is a great example of this, as well as an apostle of exercise that she preaches I should follow. As you can tell, we have only swum the surface of this complex pool of symptoms. We haven't dived into them and felt the pressure of being deep among them, so maybe we just don't comprehend problems others experience. On the other hand, it may be that we have been helped to develop confidence and reassurance with the help of a multi-faceted medical team who are easy to talk with, who consult widely among peers in other branches of medicine, and who encourage us to pursue second opinions whenever we seem to need them. Does any of this sound familiar? Martin
I took Metoprolol for only a couple of weeks and called my cardiologist after having a lot of sleepless nights, vivid dreams and dizziness. My doctor switched me to a similar med, Atenolol, and the side-effects disappeared. I have never taken the other drug you mentioned, Flecainide, so I cannot comment on that.
Regarding the removal of the Venlafaxine, have you asked about a replacement med for that? Venlafaxine can be very helpful for anxiety. If you had been taking that med for a long time you might check in with a doctor who specializes in anxiety meds and see if there is a replacement drug to help you.
Perhaps a call or email your doctor (through the patient portal) might be helpful in sorting out the different reasons for your increased anxiety.
Always remember how important it is for each of us to advocate for ourselves regarding our health care. Will you post again and let me know how you are doing?
I am trying now to work with my primary care physician and the physician assistant in cardiology. They have come up with two medications which I will look up and let you know what they are. I am totally against adding medication to counteract another medication side effects. I am more for switching the meds than adding meds. Thus, the reason for this post. I have been told by the doctor that these meds don’t cause anxiety so I want to hear from others who have actually taken the meds if they have experienced this before I start adding meds. I remember reading from this site that anxiety was experienced with only 25mg of metoprolol and I am on 100mg per day. I also have not had anyone say they have been on Flecainide, which I am also interested in.
The drugs we are discussing are Cymbalta and buspirone. Anyone heard of those drugs?
@justkiddingkim6 Yes, I take Cymbalta, just 20 mg once a day. I find it very helpful. It does take time to go to work, though. it seems like it was several months before I really begin to notice a change so don't expect a quick-fix if you try Cymbalta. I always ask the doctor to start me off on the lowest dose possible of any new med that I begin. With your doctor's approval, you can always add to the dosage later on if needed.
Do you have afib too?
I do have a heart rhythm/electrical problem but I have not been diagnosed with A-Fib.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In